Illinois, 2010Winter Storm and Winter Weather in Illinois, December 23 to 25, 2010
December 23 to 25, 2010 · NWS DVN · 13 events in 13 counties and zones
A timely snowstorm brought picture perfect conditions to much of the Midwest for Christmas Eve into Christmas Day. A strong warm front was located from western Iowa to western Kentucky with strong warm air advection producing several bands of moderate to heavy snowfall.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A timely snowstorm brought picture perfect conditions to much of the Midwest for Christmas Eve into Christmas Day. A strong warm front was located from western Iowa to western Kentucky with strong warm air advection producing several bands of moderate to heavy snowfall. Accumulations were at least 5 inches in many locations, but ranged from a foot of snow in portions of northeast Iowa to about 3 to 4 inches in extreme northeast Missouri. The most measured was 12 inches at Coggon, Iowa in Linn county. Other amounts included 11 inches near Marion, Iowa in Linn county, 10.2 inches at Quasqueton, Iowa in Buchanan county, and 9.4 inches at Lowden, Iowa in Cedar county. Even in northwest Illinois amounts were impressive with 9.6 inches measured by a spotter near Coal Valley in Henry county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 23, 9:40 PM CST, 20 minutes earlier.
Area forecast discussion, Dec 23, 9:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CST THU DEC 23 2010
.UPDATE...
RADARS ARE NOW SHOWING THE LOCATION OF A MODERATE TO LOCALLY HEAVY
BAND OF SNOW SETTING UP...FROM NEAR BOONE IOWA...TO GALESBURG
ILLINOIS. WHILE THE EASTERN EDGE OF THIS BAND IS STILL IN THE
SATURATION PROCESS...THE PORTION IN IOWA LOOKS TO BE HITTING THE
GROUND. VISIBILITY AND WEBCAMS SUPPORT 1/2 MILE VISIBILITIES
WITHIN THE BAND...AS WELL AS LARGE DENDRITIC FLAKES. THIS BAND
WILL AFFECT THE METRO AREAS OF CEDAR RAPIDS...IOWA
CITY...MUSCATINE...THE QUAD CITIES...AND CLINTON OVERNIGHT. IN
THIS AXIS...2 TO 4 INCHES BY 7 AM SEEMS LIKELY...WITH SOME HIGHER
AMOUNTS POSSIBLE WHERE THE BAND STALLS TOWARD DAWN. EVENT TOTALS
FOR THE CWA STILL SEEM TO REPRESENT A HIGH END ADVISORY...BUT AN
AXIS OF 5 TO 7 IS NOW EXPECTED...MAINLY WITHIN THE DISCUSSED
LOCATION OF CITIES ABOVE. THESE AMOUNTS WILL FALL BEYOND A 12 HOUR
WINDOW...AND STILL SHOULD REPRESENT ADVISORY LEVELS...VS WINTER
STORM WARNING CRITERIA WHICH WOULD REQUIRE 8 PLUS INCH AMOUNTS IN
24 HOURS...OR 6 PLUS IN 12 HOURS.
HOWEVER...WE WILL WATCH FOR A RAPID ACCUMULATION TONIGHT...AND A
NARROW COUNTY OR TWO WIDTH UPGRADE TO WARNING WOULD BE POSSIBLE IF
THIS OCCURS.
..ERVIN..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR CEDAR-CLINTON-
DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-
JONES-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
WASHINGTON.
WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR BENTON-
BUCHANAN-DELAWARE-LINN.
IL...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR CLARK-SCOTLAND.
&&
ERVINHazardous weather outlook, Dec 23, 3:46 PM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 PM CST THU DEC 23 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-242200-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
346 PM CST THU DEC 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY FOR LIGHT TO MODERATE SNOW ACCUMULATIONS
IS IN EFFECT FROM TONIGHT THROUGH FRIDAY FOR THE ENTIRE OUTLOOK
AREA. TONIGHT...LIGHT TO MODERATE SNOW SHOULD BEGIN IN THE
VINTON...INDEPENDENCE AND CEDAR RAPIDS AREAS BEFORE MIDNIGHT AND
THEN OVERSPREAD MOST OF THE OUTLOOK AREA BY SUNRISE. OVERNIGHT
ACCUMULATIONS MAY REACH 1 TO 3 INCHES...ESPECIALLY OVER EAST
CENTRAL IOWA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE ENTIRE AREA UNTIL 6
PM. LIGHT TO MODERATE SNOW IS EXPECTED TO CONTINUE ACROSS THE
AREA FRIDAY...WITH ADDITIONAL SNOW ACCUMULATIONS OF 3 TO 4 INCHES
LIKELY. BY THE TIME THE SNOW ENDS LATE FRIDAY EVENING...TOTAL
ACCUMULATIONS ARE EXPECTED TO RANGE FROM 3 TO 6 INCHES. LOCALLY
HEAVIER AMOUNTS UP TO 7 INCHES ARE POSSIBLE...ESPECIALLY IN EAST
CENTRAL IOWA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
HOWEVER...REPORTS OF SNOW ACCUMULATIONS OF ONE INCH OR MORE WILL
BE APPRECIATED TONIGHT AND FRIDAY.
DLS
Winter Storm, Whiteside
- When
- December 23, 10:00 PM CST to December 25, 2:00 AM CST
- Where
- Whiteside forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
A trained spotter 4 miles northeast of Fulton measured 7.0 inches of snow.
Winter Storm, Rock Island
- When
- December 23, 10:10 PM CST to December 25, 1:00 AM CST
- Where
- Rock Island forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
The official observer near the Quad City International Airport in Moline measured 7.3 inches of snow.
Winter Weather, Mercer
- When
- December 23, 11:00 PM CST to December 25, 12:50 AM CST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
A trained spotter in 2 miles north of New Windsor measured 5.4 inches of snow.
Winter Weather, Carroll
- When
- December 24, 1:25 AM CST to December 25, 2:30 AM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
A trained spotter at Thomson measured 5.2 inches of snow.
Winter Storm, Henry
- When
- December 24, 2:00 AM CST to December 25, 1:00 AM CST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
A trained spotter 2 miles southeast of Coal Valley measured 9.6 inches of snow.
Winter Weather, Jo Daviess
- When
- December 24, 3:00 AM CST to December 25, 3:00 AM CST
- Where
- Jo Daviess forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
A COOP observer in Galena measured 5.5 inches of snow.
Winter Weather, Bureau
- When
- December 24, 4:00 AM CST to December 25, 4:00 AM CST
- Where
- Bureau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
A trained spotter in Malden measured 5.5 inches of snow.
Winter Weather, Putnam
- When
- December 24, 6:00 AM CST to December 25, 4:00 AM CST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
Winter Weather, Stephenson
- When
- December 24, 6:00 AM CST to December 25, 3:00 AM CST
- Where
- Stephenson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
A trained spotter in Freeport measured 3.5 inches of snow.
Winter Weather, Hancock
- When
- December 24, 9:30 AM CST to December 25, 3:00 AM CST
- Where
- Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
Winter Weather, Henderson
- When
- December 24, 11:00 AM CST to December 25, 12:05 AM CST
- Where
- Henderson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.818, -90.925 (the zone’s center; the record gives no point)
A trained spotter in Stronghurst measured 5.0 inches of snow.
Winter Weather, Warren
- When
- December 24, 11:00 AM CST to December 25, 12:30 AM CST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.849, -90.615 (the zone’s center; the record gives no point)
Winter Weather, McDonough
- When
- December 24, 11:40 AM CST to December 25, 1:00 AM CST
- Where
- McDonough forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
A trained spotter in Macomb measured 4.4 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, December 23 to 24, 20101 death · 13 injured · $147,000 · 7 events
- Winter Weather in South Dakota, December 23, 2010$475,000 · 17 events
- Winter Weather in Wyoming, December 23, 2010$45,000 · 3 events
- Winter Storm in Iowa, December 23 to 25, 2010$39,000 · 5 events
- Winter Storm and Winter Weather in Iowa, December 23 to 25, 201021 events
- Heavy Snow in Iowa, December 23 to 24, 201010 events
- Winter Weather in Minnesota, December 23 to 24, 20107 events
- Winter Storm in Minnesota, December 23 to 24, 20107 events
- Winter Weather in Iowa, December 23 to 24, 20103 events
- Winter Storm in Minnesota, December 23 to 25, 20102 events
- Heavy Snow in Minnesota, December 23 to 24, 20101 event
- Heavy Snow in South Dakota, December 23 to 24, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272832, 272829, 272827, 272821, 272824, 272825, 272820, 272828, 272830, 272822, 272823, 272831, 272826.